To recap, I'm a long-time Crohn's-Colitis patient who began having a flare-up about 3 weeks ago. Urgency, diarrhea, mucus, and minimal blood treated with cortifoam and steroid suppositories. I also started on sulfasalazine. Everything was improving, but I had a reaction to the sulfa and had to stop abruptly. I started prednisone and have been tapering down from 40 mg.
Both during the flare and particularly after the allergic reaction and prednisone tapering, I have had increasing constipation and low motility. The distal/rectal symptoms are generally fine. I have also started on Apriso daily. There has been no change in the constipation, perhaps even worse.
My abdominal CAT scan results today showed stool impaction throughout the colon, especially, oddly, in the ascending colon. I have never previously had much disease activity on the right side to this point. There was also some rectal wall thickening, perhaps from healed proctitis.
Now the great question, what is the most likely cause of these new (fairly abrupt) pan-colon constipation and hypo-motility issues? I'm pretty sure there is no active inflammation and my rectum is still being treated with suppositories and enemas. I'm not having any diarrhea, urgency, mucus, or bleeding.
I'm considering two possibilities: (1) thickening/scarring in the rectum causing some kind of functional ileus (with remainder of bowel slowing down) (2) new born pan-colitis (although probably pre-existing) that was triggered by the systemic inflammation from the drug reaction that's causing some inflammation in the transverse and even ascending colon (that simply may be too young to show up as thickened wall on CT, or otherwise obscured by impacted stool).
Anyway, what are your thoughts on newly developed fecal impaction and constipation throughout the colon in the setting of prior rectal/left-sided disease and otherwise not much active inflammation? Any medication treatment/changes recommendation? I'm familiar the general recommendations on constipation (diet, exercise, fluids, etc.), and I'm doing all of those things. There's something more serious going on here and wanted to get peoples' thoughts. Thanks! :)